I am a 50 year old female, that suffers from Chronic Daily Migraines. I have had Headaches since childhood, but have had them more severely in the last 11 years. I was taking triptans daily, and also taking Fioricet, the Percocet for pain. Two years ago after going to Migraine Specialist and numerous Neurologist I decided to go to the Michigan Head and Neurological Institute where I was hospitalized for two weeks under the care of Dr. Joel Saper. I was taken off of all medications and immediately put on IV treatment for two weeks. I live in Cinti, OH. I felt a little better when I left but not great. I would go back on an out-patient basis every month and they would adjust my medications. I was on Methergine, Topamax, Keppra, Maxalt, Klonopin, Wellbutrin, Effexor, to name a few. My condition continued to worsen and they would adjust my meds each time. Now one and a half years later they want to put hospitalize me and start over again. I told them I was not willing to do this, and found a Dr. here locally, which is a N.M.D., that has run test for Serotonin, Dopamine, and other levels that no one else has ever done. These test revealed that I am off the charts and he is treating me with Amino Acids, and checking my urine every 7 days to adjust to get it corrected. My Neurotransmitters were completely depleted. He has also ran tissue analysis which I am on supplements for to balance out my immune system. The problem is I still have daily Migraines or headaches and still have to take DHE45 injections 3x per week, or Maxalt 2 days per week. What is your opinion on IV Refractory treatments or do you believe I am still getting MOH Headache? This Dr. is not sure if he can help with my Migraines, and they are daily!!, but I have felt better overall since seeing him, just not my head, I am real desperate!! I don't know if I should do the IV first or possibly just stop taking my preventatives Topamax, and abortives DHE45 injections, Maxalt, and Klonopin, and just bite the bullet!!, for a month or longer? I appreciate your time!! Susan.
I’m not sure what the naturopath is telling you. I spent 5 years of my life working with serotonin, and it would be destroyed rapidly if not stored in strong acid and very cold temperature. MOH is certainly a possibility. You have a chronic daily headache syndrome and these are hard to treat in general. DHE and triptans are not generally useful in CDH. IV agents in subanesthetic doses have been helpful at times (ketamine, lidocaine, etc) in our outpatient clinic- see www.anodyneheadachepain.com. Please let us know what lab is doing the neurotransmitter assays and we can check the reputation and quality etc.
Good luck in your quest for answers,
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: November 19, 2010